Optimal Tax-Transfer Systems and Redistributive Policy
AbstractIn this paper, the authors develop 'optimal yardsticks' to gauge the effectiveness of given tax and benefit policies in reducing inequality. They show that the conjunction of the optimal tax and optimal benefits policies constitutes the optimal tax-and-benefit policy, given the tax and benefit budget sizes. A decomposition formula enables trends in the inequality impact of taxes and benefits to be explained in terms of changing policy effectiveness (targeting) and budget size effects. The analysis incorporates a distributional judgement parameter, for sensitivity analysis, and concludes with an examination of the Finnish case for the period 1971-90. Copyright 1999 by The editors of the Scandinavian Journal of Economics.
Download InfoIf you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.
Bibliographic InfoArticle provided by Wiley Blackwell in its journal Scandinavian Journal of Economics.
Volume (Year): 101 (1999)
Issue (Month): 1 (March)
Contact details of provider:
Web page: http://onlinelibrary.wiley.com/journal/10.1111/(ISSN)1467-9442
You can help add them by filling out this form.
CitEc Project, subscribe to its RSS feed for this item.
- Thor O. Thoresen & Zhiyang Jia & Peter J. Lambert, 2013. "Distributional benchmarking in tax policy evaluations," Discussion Papers 765, Research Department of Statistics Norway.
- Johan Fellman, 2009. "Discontinuous transformations, Lorenz curves and transfer policies," Social Choice and Welfare, Springer, vol. 33(2), pages 335-342, August.
- Ivica Urban, 2009. "Kakwani decomposition of redistributive effect: Origins, critics and upgrades," Working Papers 148, ECINEQ, Society for the Study of Economic Inequality.
- Fellman, Johan, 2001. "Mathematical properties of classes of income redistributive policies," European Journal of Political Economy, Elsevier, vol. 17(1), pages 179-192, March.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Wiley-Blackwell Digital Licensing) or (Christopher F. Baum).
If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.
If references are entirely missing, you can add them using this form.
If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.
If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.
Please note that corrections may take a couple of weeks to filter through the various RePEc services.